Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Existence and global analytic bifurcation for singular biharmonic equation with Navier boundary condition


Authors: Jacques Giacomoni, Guillaume Warnault and S. Prashanth
Journal: Proc. Amer. Math. Soc. 145 (2017), 151-164
MSC (2010): Primary 35J40, 35B09, 35J75, 35J91; Secondary 35B40, 35B32
DOI: https://doi.org/10.1090/proc/13179
Published electronically: July 22, 2016
MathSciNet review: 3565368
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Omega $ be a bounded smooth domain in $ \mathbb{R}^N$, $ N\geq 2,$ and let $ \rho $ denote the distance to the boundary function. Let $ K$ be a positive function such that $ K =O(\rho ^{-\beta })$ near $ \partial \Omega $ for some $ \beta \geq 0$. We consider the following fourth order singular elliptic problem (for $ \alpha >0$):

$\displaystyle \displaystyle \left \{\begin {array}{ll} & \Delta ^2 u = K(x)u^{-... ...artial \Omega }=0, \,\Delta u\vert _{\partial \Omega } = 0. \end{array}\right .$ ($ P$)

We show the existence of a unique $ C^2(\overline {\Omega })$ solution to the above problem when $ 0<\alpha + \beta <2$. We also show the nonexistence of such $ C^2$ solutions when $ K \sim \rho ^{-\beta }$ near $ \partial \Omega $ with $ \alpha + \beta \geq 2$.

We then consider an associated bifurcation problem involving a nonlinearity of the type $ K u^{-\alpha }+\lambda f(u)$ where $ f$ is taken to be super-linear at infinity. We show the existence of a global (in $ \lambda $) path-connected analytic branch of solutions to this bifurcation problem when again $ \alpha +\beta <2$.


References [Enhancements On Off] (What's this?)

  • [1] Adimurthi and Jacques Giacomoni, Multiplicity of positive solutions for a singular and critical elliptic problem in $ {\mathbb{R}}^2$, Commun. Contemp. Math. 8 (2006), no. 5, 621-656. MR 2263949, https://doi.org/10.1142/S0219199706002222
  • [2] Gianni Arioli, Filippo Gazzola, Hans-Christoph Grunau, and Enzo Mitidieri, A semilinear fourth order elliptic problem with exponential nonlinearity, SIAM J. Math. Anal. 36 (2005), no. 4, 1226-1258 (electronic). MR 2139208, https://doi.org/10.1137/S0036141002418534
  • [3] Kaushik Bal and Jacques Giacomoni, A remark about symmetry of solutions to singular equations and applications, Eleventh International Conference Zaragoza-Pau on Applied Mathematics and Statistics, Monogr. Mat. García Galdeano, vol. 37, Prensas Univ. Zaragoza, Zaragoza, 2012, pp. 25-35. MR 2933913
  • [4] B. Bougherara, J. Giacomoni, and S. Prashanth, Analytic global bifurcation and infinite turning points for very singular problems, Calc. Var. Partial Differential Equations 52 (2015), no. 3-4, 829-856. MR 3311916, https://doi.org/10.1007/s00526-014-0735-8
  • [5] Haïm Brezis and Xavier Cabré, Some simple nonlinear PDE's without solutions, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8) 1 (1998), no. 2, 223-262 (English, with Italian summary). MR 1638143
  • [6] H. Brezis, M. Marcus, and A. C. Ponce, Nonlinear elliptic equations with measures revisited, Mathematical aspects of nonlinear dispersive equations, Ann. of Math. Stud., vol. 163, Princeton Univ. Press, Princeton, NJ, 2007, pp. 55-109. MR 2333208
  • [7] Boris Buffoni and John Toland, Analytic theory of global bifurcation, Princeton Series in Applied Mathematics, Princeton University Press, Princeton, NJ, 2003. An introduction. MR 1956130
  • [8] B. Buffoni, E. N. Dancer, and J. F. Toland, The regularity and local bifurcation of steady periodic water waves, Arch. Ration. Mech. Anal. 152 (2000), no. 3, 207-240. MR 1764945, https://doi.org/10.1007/s002050000086
  • [9] B. Buffoni, E. N. Dancer, and J. F. Toland, The sub-harmonic bifurcation of Stokes waves, Arch. Ration. Mech. Anal. 152 (2000), no. 3, 241-271. MR 1764946, https://doi.org/10.1007/s002050000087
  • [10] Annamaria Canino and Marco Degiovanni, A variational approach to a class of singular semilinear elliptic equations, J. Convex Anal. 11 (2004), no. 1, 147-162. MR 2159469
  • [11] M. G. Crandall, P. H. Rabinowitz, and L. Tartar, On a Dirichlet problem with a singular nonlinearity, Comm. Partial Differential Equations 2 (1977), no. 2, 193-222. MR 0427826
  • [12] Juan Dávila, Louis Dupaigne, Ignacio Guerra, and Marcelo Montenegro, Stable solutions for the bilaplacian with exponential nonlinearity, SIAM J. Math. Anal. 39 (2007), no. 2, 565-592. MR 2338421, https://doi.org/10.1137/060665579
  • [13] Juan Dávila, Isabel Flores, and Ignacio Guerra, Multiplicity of solutions for a fourth order problem with exponential nonlinearity, J. Differential Equations 247 (2009), no. 11, 3136-3162. MR 2569861, https://doi.org/10.1016/j.jde.2009.07.023
  • [14] Juan Dávila, Isabel Flores, and Ignacio Guerra, Multiplicity of solutions for a fourth order equation with power-type nonlinearity, Math. Ann. 348 (2010), no. 1, 143-193. MR 2657438, https://doi.org/10.1007/s00208-009-0476-8
  • [15] R. Dhanya, J. Giacomoni, S. Prashanth, and K. Saoudi, Global bifurcation and local multiplicity results for elliptic equations with singular nonlinearity of super exponential growth in $ \mathbb{R}^2$, Adv. Differential Equations 17 (2012), no. 3-4, 369-400. MR 2919106
  • [16] Louis Dupaigne, Marius Ghergu, Olivier Goubet, and Guillaume Warnault, The Gel'fand problem for the biharmonic operator, Arch. Ration. Mech. Anal. 208 (2013), no. 3, 725-752. MR 3048594, https://doi.org/10.1007/s00205-013-0613-0
  • [17] Filippo Gazzola, Hans-Christoph Grunau, and Marco Squassina, Existence and nonexistence results for critical growth biharmonic elliptic equations, Calc. Var. Partial Differential Equations 18 (2003), no. 2, 117-143. MR 2010961, https://doi.org/10.1007/s00526-002-0182-9
  • [18] Filippo Gazzola, Hans-Christoph Grunau, and Guido Sweers, Polyharmonic boundary value problems, Lecture Notes in Mathematics, vol. 1991, Springer-Verlag, Berlin, 2010. Positivity preserving and nonlinear higher order elliptic equations in bounded domains. MR 2667016
  • [19] Marius Ghergu and Vicenţiu D. Rădulescu, Singular elliptic problems: bifurcation and asymptotic analysis, Oxford Lecture Series in Mathematics and its Applications, vol. 37, The Clarendon Press, Oxford University Press, Oxford, 2008. MR 2488149
  • [20] Marius Ghergu, A biharmonic equation with singular nonlinearity, Proc. Edinb. Math. Soc. (2) 55 (2012), no. 1, 155-166. MR 2888446, https://doi.org/10.1017/S0013091510000234
  • [21] Marius Ghergu, Lane-Emden systems with negative exponents, J. Funct. Anal. 258 (2010), no. 10, 3295-3318. MR 2601617, https://doi.org/10.1016/j.jfa.2010.02.003
  • [22] Jacques Giacomoni, Ian Schindler, and Peter Takáč, Sobolev versus Hölder local minimizers and existence of multiple solutions for a singular quasilinear equation, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 6 (2007), no. 1, 117-158. MR 2341518
  • [23] Jacques Giacomoni, Ian Schindler, and Peter Takáč, Singular quasilinear elliptic systems and Hölder regularity, Adv. Differential Equations 20 (2015), no. 3-4, 259-298. MR 3311435
  • [24] Changfeng Gui and Fang-Hua Lin, Regularity of an elliptic problem with a singular nonlinearity, Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), no. 6, 1021-1029. MR 1263903, https://doi.org/10.1017/S030821050002970X
  • [25] Yang Haitao, Multiplicity and asymptotic behavior of positive solutions for a singular semilinear elliptic problem, J. Differential Equations 189 (2003), no. 2, 487-512. MR 1964476, https://doi.org/10.1016/S0022-0396(02)00098-0
  • [26] J. Hernández and F. J. Mancebo, Singular elliptic and parabolic equations, Handbook of Differential Equations, 3 (2006), 317-400.
  • [27] Jesús Hernández, Francisco J. Mancebo, and José M. Vega, On the linearization of some singular, nonlinear elliptic problems and applications, Ann. Inst. H. Poincaré Anal. Non Linéaire 19 (2002), no. 6, 777-813 (English, with English and French summaries). MR 1939086, https://doi.org/10.1016/S0294-1449(02)00102-6
  • [28] Norimichi Hirano, Claudio Saccon, and Naoki Shioji, Brezis-Nirenberg type theorems and multiplicity of positive solutions for a singular elliptic problem, J. Differential Equations 245 (2008), no. 8, 1997-2037. MR 2446183, https://doi.org/10.1016/j.jde.2008.06.020
  • [29] Hans Triebel, Interpolation theory, function spaces, differential operators, 2nd ed., Johann Ambrosius Barth, Heidelberg, 1995. MR 1328645

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J40, 35B09, 35J75, 35J91, 35B40, 35B32

Retrieve articles in all journals with MSC (2010): 35J40, 35B09, 35J75, 35J91, 35B40, 35B32


Additional Information

Jacques Giacomoni
Affiliation: Laboratoire de Mathématiques et de leurs Applications-Pau (UMR CNRS 5142) Bat. IPRA, Avenue de l’Université, F-64013 Pau, France
Email: jacques.giacomoni@univ-pau.fr

Guillaume Warnault
Affiliation: Laboratoire de Mathématiques et de leurs Applications-Pau (UMR CNRS 5142) Bat. IPRA, Avenue de l’Université, F-64013 Pau, France
Email: guillaume.warnault@univ-pau.fr

S. Prashanth
Affiliation: TIFR-Centre For Applicable Mathematics, Post Bag No. 6503, Sharada Nagar, GKVK Post Office, Bangalore 560065, India
Email: pras@math.tifrbng.res.in

DOI: https://doi.org/10.1090/proc/13179
Received by editor(s): November 10, 2015
Received by editor(s) in revised form: March 1, 2016
Published electronically: July 22, 2016
Additional Notes: All the authors of this work were supported by IFCAM
Communicated by: Catherine Sulem
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society